Montana, 2013Blizzard and Winter Storm in Montana, March 3 to 5, 2013
March 3 to 5, 2013 · NWS GGW · 15 events in 9 counties and zones
A potent winter storm from the Canadian Rockies, spinning directly over eastern Montana brought accumulating snow and strong winds across most of northeast Montana. Blizzard conditions were experienced near the border with North Dakota and winter storm conditions were experienced elsewhere.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent winter storm from the Canadian Rockies, spinning directly over eastern Montana brought accumulating snow and strong winds across most of northeast Montana. Blizzard conditions were experienced near the border with North Dakota and winter storm conditions were experienced elsewhere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 3, 2:18 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 3, 2:18 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
218 PM MST SUN MAR 3 2013
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
THE UPPER LEVEL CLOSED LOW CENTER MOVES FROM THE NORTHWEST TO
SOUTHEAST CORNER OF THE CWA TONIGHT. MODELS SHOW A DRY SLOT
WRAPPING AROUND THE CENTER OF THE UPPER LOW. SO EXPECT THE DRY
SLOT TO MOVE IN FROM THE SOUTHWEST THIS EVENING...WHICH WILL
JUSTIFY LOWER EVENING POPS. THE MAIN PRECIPITATION BAND WILL BE
ACROSS THE NORTHERN TIER AND EASTERN ZONES. AS THE LOW CENTER
DROPS FURTHER TO THE SOUTHEAST IT WILL DRAG THE AREA OF ENHANCED
PRECIPITATION SOUTH ACROSS THE FORECAST AREA AFTER MIDNIGHT AND
MONDAY MORNING. BY MONDAY AFTERNOON MOST OF THE HEAVY
PRECIPITATION WILL HAVE MOVED INTO NORTH DAKOTA. SNOW WILL TAPER
OFF FROM THE NORTHWEST. MODELS REMAIN CONSISTENT SO DID NOT ADJUST
POPS OR QPF MUCH. MONDAY EVENING SHOULD EXPECT ONLY VERY LIGHT
SNOW THAT SHOULD END BY MIDNIGHT. THE MODELS INDICATE CLEARING AS
AN UPPER LEVEL RIDGE PUSHES IN. CAA TAPERS OFF MONDAY EVENING BUT
THE CLEARING SKIES WILL COOL ALREADY COLD TEMPERATURES. SO EXPECT
SINGLE DIGITS OVERNIGHT AND NOT A VERY WARM TUESDAY.
TONIGHT AND MONDAY...WITH GOOD MODEL AGREEMENT CONTINUED THE WINTER
WEATHER ADVISORIES AND STORM WARNINGS WITHOUT CHANGE FOR TONIGHT
THROUGH MONDAY. ANTICIPATING SNOW AMOUNTS FROM 2 OR MORE INCHES
IN THE SOUTHWEST UP TO 8 INCHES IN THE FAR NORTHEAST...ALONG WITH
STRONG WINDS PRODUCING BLOWING AND DRIFTING SNOW. AS THE UPPER LOW
MOVES ACROSS EASTERN MONTANA TONIGHT...TROWAL WRAPS PARTIALLY INTO
THE STATE AND WILL PROVIDE ADDITIONAL DYNAMICS TO ENHANCE
PRECIPITATION AMOUNTS... ESPECIALLY ACROSS THE NORTHEAST. PUSH OF
COLD AIR INTO THE SYSTEM WILL CHANGE RAIN TO SNOW FROM THE WEST
THROUGH THE LATE AFTERNOON AND THIS EVENING. WINDS ALSO WILL BE
INCREASING WITH COLD AIR ADVECTION BRINGING AT LEAST PART OF THE
40+ KNOTS 850MB WINDS TO THE SURFACE FROM EARLY MONDAY MORNING IN
THE WEST...TO THE ENTIRE CWA BY DAYBREAK. POOR VISIBILITY FROM
SNOW AND BLOWING SNOW ALONG WITH DRIFTING WILL RESULT IN POOR
TRAVEL CONDITIONS THROUGHOUT MONDAY.
SNOW WILL TAPER OFF FROM FROM THE WEST LATE MONDAY AFTERNOON
THROUGH MONDAY EVENING AS THE STORM SYSTEM PUSHES THROUGH THE
DAKOTAS. WINDS WILL BE SLOWER TO DIMINISH BUT WILL WEAKEN
OVERNIGHT WITH HIGH PRESSURE MOVING INTO EASTERN MONTANA.
TUESDAY...THE NEXT UPPER RIDGE BEGINS BUILDING INTO THE STATE...
ALTHOUGH WITH FRESH SNOW COVER TEMPERATURES WILL BE SLOW TO
REBOUND. NEMONT WILL BE SQUEEZED BETWEEN A SURFACE HIGH IN THE
EAST AND A SURFACE TROUGH TO THE WEST WHICH WILL INCREASE
SOUTHEAST WINDS...ADDING TO THE DISCOMFORT OF THE COOL
TEMPERATURES. SCT
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE LONG TERM FORECAST PERIOD BEGINS AS NORTHEAST MONTANA FINDS
ITSELF REGIONALLY SURROUNDED BY LOW PRESSURE SYSTEMS...NORTHERN
CANADA...MID MISSISSIPPI RIVER VALLEY...AND JUST OFF THE PACIFIC
NORTHWEST COAST...AND COMFORTABLY AND LOCALLY SUPPORTED BY A SHORT
WAVE UPPER LEVEL RIDGE. MODELS IN VERY GOOD AGREEMENT SHOWING AN
INITIAL DRY PATTERN. KEPT POPS NIL OR NEAR NIL FOR WEDNESDAY
MORNING AND WEDNESDAY.
BY WEDNESDAY EVENING...THE UPPER LEVEL FLOW TURNS MORE
SOUTHWESTERLY AHEAD OF THE NEXT DEVELOPING LOW PRESSURE SYSTEM
OVER THE PACIFIC NORTHWEST. MODEL CONSENSUS DEPICTING THE
ASSOCIATED INCREASE IN MOISTURE AND QPF. CHOSE TO SHOW THAT FAIRLY
GOOD AGREEMENT WITH SOME CHANCE POPS WEDNESDAY NIGHT AND THURSDAY.
KEPT IT FAIRLY BROAD-BRUSHED FOR NOW UNTIL IT APPROACHES THE SHORT
TERM TIME FRAME TO ALLOW MORE DETAIL.
BEGINNING THURSDAY...UPPER LEVEL FLOW REGIME SEEMS TO SPLIT OFF
INTO A SOUTHERN CUT OFF LOW AND AND NORTHERN SHORT WAVE TROUGH.
MOST OF THE ENERGY AND MOISTURE REPRESENTED BY THE MODEL QPF SEEMS
TO CONGREGATE JUST SOUTH OF OUR CWA FROM THURSDAY NIGHT THROUGH
THE REMAINDER OF THE FORECAST PERIOD.
EXPECT TEMPERATURES TO TREND JUST SLIGHTLY ABOVE NORMAL FOR THIS
TIME OF YEAR. BMICKELSON
&&
.AVIATION...
TRICKY FORECAST AS A DRY SLOT IS ALSO EXPECTED TO MOVE INTO THE
REGION LATE TONIGHT THROUGH EARLY MONDAY MORNING. GENERALLY...THIS
WILL AMOUNT TO KGGW AND KGDV BEING LESS IMPACTED BY HEAVIER
PRECIPITATION AND REDUCED VISIBILITIES WHILE KSDY MAY BE MORE
IMPACTED AS A MAIN BAND OF PRECIPITATION LINES UP ALONG AND JUST
TO NORTHEAST.
THEN A COLD FRONT ARRIVES WITH SNOW TO FOLLOW LATER TONIGHT. THE
AREA OF SNOW WILL MOVE FROM NW TO SE ACROSS NORTHEAST MONTANA
MONDAY RESULTING IN FREQUENT MVFR TO IFR...AND EVEN LIFR CEILINGS
AND VISIBILITIES FOR SEVERAL HOURS. EXPECT DRIFTING WITH NORTHERLY
WINDS OF 15 TO 30 KTS. CONDITIONS WILL IMPROVE LATE MONDAY FROM
NW TO SE. JAMBA
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 5 PM MST
MONDAY FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...
NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 8 PM MST MONDAY
FOR DANIELS...SHERIDAN...EASTERN ROOSEVELT.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MST MONDAY
FOR RICHLAND...DAWSON...PRAIRIE...WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 3, 4:18 AM MST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
418 AM MST SUN MAR 3 2013
MTZ016-017-020>027-059>061-041130-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
418 AM MST SUN MAR 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL IMPACT NORTHEAST MONTANA TODAY THROUGH MONDAY
EVENING. PRECIPITATION WILL BEGIN WITH A PERIOD OF RAIN
TODAY...THEN TRANSITION TO SNOW THIS EVENING AS COLDER
TEMPERATURES FILTER INTO THE REGION. A WINTER WEATHER ADVISORY FOR
SNOW AND BLOWING SNOW IS IN EFFECT FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE ON MONDAY WITH ACCUMULATION OF 2 TO 5 INCHES
EXPECTED FROM THE STORM. INCREASING WINDS MONDAY MORNING WILL
RESULT IN AREAS OF BLOWING AND DRIFTING SNOW MAKING FOR DIFFICULT
TRAVEL CONDITIONS. THE WINTER WEATHER ADVISORY CONTINUES INTO
MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018-019-062-041130-
DANIELS-SHERIDAN-EASTERN ROOSEVELT-
418 AM MST SUN MAR 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL IMPACT NORTHEAST MONTANA TODAY THROUGH MONDAY
EVENING. PRECIPITATION WILL BEGIN WITH A PERIOD OF RAIN
TODAY...THEN TRANSITION TO SNOW THIS AFTERNOON AS COLDER
TEMPERATURES FILTER INTO THE REGION. A WINTER STORM WARNING FOR
HEAVY SNOW AND BLOWING SNOW IS IN EFFECT FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE ON MONDAY WITH ACCUMULATION OF 5 TO 8 INCHES
EXPECTED FROM THE STORM. INCREASING WINDS MONDAY MORNING WILL
RESULT IN AREAS OF BLOWING AND DRIFTING SNOW MAKING FOR DIFFICULT
TRAVEL CONDITIONS. THE WINTER STORM WARNING CONTINUES INTO MONDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Richland
- When
- March 3, 5:40 PM MST to March 4, 5:00 PM MST
- Where
- Richland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Cooperative observers reported 7 to 9 inches of new snowfall.
Winter Storm, Daniels
- When
- March 3, 6:00 PM MST to March 4, 5:00 PM MST
- Where
- Daniels forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Cooperative observers reported 8 to 10 inches of new snowfall near Scobey.
Winter Storm, Sheridan
- When
- March 3, 6:00 PM MST to March 4, 5:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Cooperative observers reported 10 to 12 inches of new snowfall.
Winter Storm, Eastern Roosevelt
- When
- March 3, 6:00 PM MST to March 4, 5:00 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Cooperative observers reported 6 to 9 inches of new snowfall.
Winter Storm, Western Roosevelt
- When
- March 3, 6:00 PM MST to March 4, 11:00 PM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Cooperative observers reported around 6 inches of new snowfall.
Winter Storm, Northern Valley
- When
- March 3, 6:00 PM MST to March 5, 11:00 AM MST
- Where
- Northern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Cooperative observer at 10 N Opheim reported 10 to 12 inches of new snowfall.
Winter Storm, Dawson
- When
- March 3, 6:00 PM MST to March 4, 5:00 PM MST
- Where
- Dawson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Cooperative observers reported 5 to 6 inches of new snowfall. Interstate 94 was closed from Glendive eastward to the state line due to severe driving conditions.
Winter Storm, McCone
- When
- March 3, 6:00 PM MST to March 4, 3:00 PM MST
- Where
- McCone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Cooperative observer at 6 NE Vida reported 7 inches of new snowfall. Reports from surrounding locations were between 4 to 6 inches.
Winter Storm, Wibaux
- When
- March 3, 7:00 PM MST to March 4, 6:00 PM MST
- Where
- Wibaux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Trained Spotter reported 6 to 8 inches of new snowfall, while cooperative observer at 13 NW Carlyle reported 12 total inches of new snowfall.
Blizzard, Sheridan
- When
- March 4, 12:30 AM MST to 7:30 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Comertown Turn-Off DOT site recorded frequent wind gusts in excess of 35 mph in blowing snow for most of the day, and along with other locations, reported near-zero visibility.
Blizzard, Western Roosevelt
- When
- March 4, 1:45 AM MST to 5:30 PM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
The McDonalds DOT site recorded frequent wind gusts of at least 35 mph in blowing snow with near-zero visibility for most of the day.
Blizzard, Daniels
- When
- March 4, 4:00 AM MST to 5:30 PM MST
- Where
- Daniels forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
The Navajo MT-5 DOT site recorded frequent gusts in excess of 35 mph in blowing snow for most of the day, and along with many other locations, reported near-zero visibility.
Blizzard, Eastern Roosevelt
- When
- March 4, 4:45 AM MST to 7:00 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
The US-2 Stateline DOT site recorded wind gusts in excess of 35 mph in blowing snow for most of the day, and along with many other locations, reported near-zero visibility.
Blizzard, Richland
- When
- March 4, 7:30 AM MST to 5:30 PM MST
- Where
- Richland forecast zone
- Reported by
- ASOS
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
The METAR site at Sidney reported frequent gusts in excess of 35 mph in blowing snow for most of the day, and along with other locations, reported near-zero visibility.
Blizzard, Wibaux
- When
- March 4, 8:30 AM MST to 7:00 PM MST
- Where
- Wibaux forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
The Beaver Hill DOT site recorded winds in excess of 35 mph in blowing snow for most of the day. Many trained spotters and cooperative observers reported blowing snow, near-zero visibility, and snow drifts from 2 to 7 feet tall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Mexico, March 3, 20131 death · $100,000 · 52 kt wind · 2 events
- Blizzard and Heavy Snow in North Dakota, March 3 to 4, 201333 events
- Winter Storm in Minnesota, March 3 to 5, 201330 events
- Tornado in Tennessee, March 3, 2013EF1 · 1 event
- Winter Storm and Heavy Snow in Minnesota, March 3 to 5, 201324 events
- Winter Storm and Heavy Snow in North Dakota, March 3 to 5, 201318 events
- Wildfire in Texas, March 3 to 10, 2013$20,000 · 2 events
- Damaging Winds in Montana, March 3, 20131 injured · 65 kt wind · 5 events
- Winter Storm and Winter Weather in Colorado, March 3 to 4, 201310 events
- High Wind in Wyoming, March 3 to 4, 201350 kt wind · 8 events
- High Surf in Hawaii, March 3 to 4, 20138 events
- High Wind in Texas, March 3 to 5, 201373 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439319, 438296, 438303, 438304, 439317, 439318, 441337, 441341, 441340, 441355, 441343, 441351, 441353, 441354, 441342.